Hail, Aurora
- When
- August 28, 2:50 AM CST
- Where
- Aurora County, 2.43 mi NW of Aurora Center
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -98.620
A thunderstorm produced marginally large hail in Aurora County during the predawn hours of August 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Aurora County during the predawn hours of August 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 2:15 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT THU AUG 28 2008 .DISCUSSION... A LITTLE LINGERING CONVECTION TO DEAL WITH YET EARLY THIS MORNING... OTHERWISE PRETTY QUIET FORECAST FOR MOST OF THE UPCOMING HOLIDAY WEEKEND. ACTUALLY A COUPLE OF AREAS OF CONVECTION IN THE AREA EARLY THIS MORNING. FIRST AND CURRENTLY STRONGEST IS IN FAR SOUTHERN AREAS... SOUTH OF THE SURFACE BOUNDARY WHICH AT 07Z EXTENDED FROM EXTREME NERN NEBRASKA TO NEAR KSPW-KEST. CURRENTLY FEEDING OFF AREA OF DECENT 850MB THETA-E ADVECTION AHEAD OF THE BOUNDARY...BUT THIS QUICKLY WANES BETWEEN 09Z AND 12Z. WILL CARRY A SMALL POP PAST 12Z TO COVER THIS...BUT VERY POSSIBLE THIS ACTIVITY COULD BE SOUTHEAST OF THE CWA BY THEN. SECOND AREA OF PRECIP IS SOME MID LEVEL BASED SHRA/ISOLATED TSRA ACROSS THE NORTHWEST CWA...IN ENHANCED 750-700MB FRONTOGENESIS ON THE SOUTH SIDE OF BROAD TROUGH SWINGING THROUGH ND/FAR NORTHERN SD. LOWER LEVELS DRYING OUT BEHIND THE FRONT...BUT STILL SEEING A LITTLE RAIN REACHING THE GROUND. FRONTOGENESIS BAND EXTENDS FROM KMML-KFSD BY 12Z...AND WEAKENS QUICKLY BETWEEN 12Z-15Z AS THE UPPER WAVE PULLS EAST. WILL HAVE TO CARRY SOME ISOLATED POPS FOR SOME AREAS ALONG AND NORTH OF I-90 EARLY THIS MORNING...WITH GRADUAL DECREASE IN THE MID LEVEL CLOUD DECK AS THE WAVE MOVES AWAY AND DRIER MID LEVEL AIR WORKS IN BEHIND THE SYSTEM. MOST AREAS SHOULD SEE A DECENT AMOUNT OF SUNSHINE BY LATE AFTERNOON...WITH DEEP MIXING IN NORTHWEST FLOW PUSHING TEMPS INTO THE UPPER 70S-LOWER 80S. HIGH PRESSURE BRIEFLY MOVES THROUGH THE CWA TONIGHT...WITH CLEAR SKIES...LIGHT WINDS AND DRY AIRMASS ALLOWING FOR A COOL NIGHT. GOING LOWS IN THE MID 40S TO LOWER 50S LOOKED REASONABLE AND MADE FEW CHANGES. WILL HAVE TO WATCH FOR FOG POTENTIAL AROUND SOUTHEAST CWA WITH SURFACE MOISTURE FROM RECENT HEAVIER RAINFALL IN THAT AREA... BUT HAVE NOT INCLUDED AT THIS TIME. HIGH PRESSURE MOVES QUICKLY TO THE EAST ON FRIDAY...WITH SOUTHERLY FLOW AND WARMER TEMPS ON TAP FOR THE HOLIDAY WEEKEND. WEAK BOUNDARY TRIES TO DROP SOUTH INTO THE FAR NORTHWEST PART OF THE FORECAST AREA FRIDAY NIGHT. NOT MUCH FOR MOISTURE TO WORK WITH...SO DO NOT EXPECT MORE THAN A LITTLE INCREASE IN MID LEVEL CLOUD COVER. INCREASING WARM ADVECTION PUSHES THE BOUNDARY BACK TO THE NORTHWEST SATURDAY... WITH INCREASING WINDS AND LOW LEVEL MOISTURE THROUGH THE WEEKEND AS UPPER RIDGE BUILDS OVER THE PLAINS. HIGHS SATURDAY AND SUNDAY SHOULD RANGE FROM LOWER-MID 80S EAST TO UPPER 80S-LOWER 90S WEST. WARMTH CONTINUES INTO MONDAY WITH THERMAL RIDGE MAXIMIZED OVER OUR CWA AHEAD OF DIGGING TROUGH AND ASSOCIATED COLD FRONT WHICH PUSH ACROSS THE WESTERN DAKOTAS THROUGH THE DAY. 28/00Z GFS AND 27/12Z ECMWF BRING THE COLD FRONT VERY NEAR THE WESTERN BORDER OF THE CWA BY LATE IN THE DAY MONDAY...THOUGH 28/00Z ECMWF NOW QUITE A BIT SLOWER WITH THE EASTWARD PROGRESSION. CONTEMPLATED BUMPING POPS IN THE FAR WEST A BIT FOR MONDAY AFTERNOON WITH FRONT APPROACHING... BUT WITH SLOWER TIMING ON LATEST ECMWF...WILL STICK WITH JUST SLIGHT CHANCE FOR NOW. SHOULD BE WARMEST DAY OF THE WEEKEND FOR CENTRAL AND EASTERN PARTS OF THE AREA WITH MID 80S TO LOWER 90S EXPECTED MOST AREAS. && .AVIATION... A SMATTERING OF LOW CLOUDS ACROSS THE AREA IS EXPECTED TO EXPAND IN THE PREDAWN HOURS...ESPECIALLY EAST OF I-29. THEREAFTER...THE IFR CONDITIONS SHOULD RAPIDLY GIVEWAY TO VFR CONDITIONS AS FOG DISSIPATES AND NORTHWEST WINDS INCREASE TO 10 TO 20 KNOTS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 950 AM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA LINE. SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 09:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131373.